Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 12, 2004, 6:25 AM CDT for Lafayette Parish, Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 6:25 AM CDT (11:25 UTC)
- Expired
- May 12, 2004, 9:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
Counties Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA
The radar
The Lake Charles radar (KLCH), 131 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1542 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLCH 121127 FFWLCH LAC055-097-099-121400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 625 AM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * FLASH FLOOD WARNING FOR... ST. LANDRY PARISH IN CENTRAL LOUISIANA LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA * UNTIL 900 AM CDT * AT 620 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS ROAD CLOSURES ACROSS THE WARNED AREA INCLUDING THE FOLLOWING... AMBASSADOR CAFFREY ROAD NEAR ERATH LANDRY ROAD AND HIGHWAY 182 NORTH OF BUTCHER SWITCH ROAD IN LAFAYETTE PARISH...INTERSECTION OF HIGHWAYS 347 AND 352 NEAR HENDERSON IN ST. MARTIN PARISH...HIGHWAY 190 WEST OF OPELOUSAS AND NEAR LAWTELL AS WELL AS HIGHWAY 749 NORTH OF 190 NEAR OPELOUSAS IN ST. LANDRY PARISH. DOPPLER RADAR INDICATES THAT IN EXCESS OF FOUR INCHES OF RAIN HAS FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST TWO HOURS. ADDITIONAL THUNDERSTORMS PASSING OVER THE NEXT FEW HOURS WILL ONLY AGGRAVATE THE CURRENT FLOODING CONDITIONS AS WELL AS CREATE ADDITIONAL FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YOUNGSVILLE...SUNSET...ST. MARTINVILLE...OPELOUSAS...LEONVILLE... LAFAYETTE...HENDERSON...GRAND COTEAU...CECILIA...CATAHOULA... CARENCRO...BUTTE LA ROSE...BROUSSARD...BREAUX BRIDGE AND ARNAUDVILLE. HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD. REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE. LAT...LON 3055 9218 3008 9210 3013 9145 3046 9149 $$ LGE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:20 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 12, 3:20 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 320 AM CDT WED MAY 12 2004 .SYNOPSIS...WET AND STORMY PATTERN TO CONTINUE INTO THE WEEKEND AS HIGH PRESSURE REMAINS ALONG THE EAST COAST...HELPING TO DELAY THE PASSAGE OF A HIGH AMPLITUDE WESTERN UPPER TROF. LOW PRESSURE OVER THE PLAINS WILL CONTINUE A FAIRLY STRONG ONSHORE GRADIENT WITH LOW LEVEL GULF MOISTURE JOINING UP WITH UPPER LEVEL PACIFIC MOISTURE. UPPER LEVEL DISTURBANCES IN THE SOUTHWESTERLY UPPER FLOW WILL CONTINUE TO TRIGGER FLARE UPS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. A SHIFT TO A MORE SEASONAL PRECIP PATTERN CAN BE EXPECTED LATER THIS WEEKEND AS SURFACE HIGH PRESSURE BUILDS IN FROM THE EAST...KEEPING MIGRATING UPPER TROFS NORTH OF THE REGION EARLY NEXT WEEK. && .DISCUSSION...LATEST IN A SERIES OF NEGATIVELY TILTED SHORTWAVES HAS BEEN SLOW TO MOVE THROUGH. MESO ETA HAS THIS FEATURE INTO CEN AND S CEN LA THIS AFTERNOON WHICH IS WHERE MY BEST POPS WILL BE. CONVECTIVE FEEDBACK HAS BEEN AFFECTING GFS AND ETA SO WENT WITH MORE CONSERVATIVE NGM. ANOTHER GOOD DOSE OF POPS ON THURSDAY AS A ANOTHER SHORTWAVE HEADS INTO LOWER SE TX AND SW LA. GFS HAS BEEN VERIFYING TEMPS WELL AND STAYED WITH THAT MODEL IN THIS PERSISTENT PATTERN. MARINE FORECASTER ISSUING SCA AS GRADIENT NOW PRODUCING 25 KNOT WINDS IN THE WATERS. .PRELIMINARY POINT TEMPS/POPS... BPT 84 74 84 71 / 30 30 60 20 LCH 83 72 82 69 / 40 40 70 20 LFT 83 71 84 69 / 50 30 50 30 AEX 82 71 83 68 / 60 30 50 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...SCA COASTAL WATERS GMZ450-455-470-475. TX...SCA COASTAL WATERS GMZ470-475. 11/25
Hazardous weather outlook, May 12, 5:36 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 536 AM CDT WED MAY 12 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 131000- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 536 AM CDT WED MAY 12 2004 .DAY ONE...TODAY AND TONIGHT... ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD FLOODING IS NOT ANTICIPATED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING INFORMATION. 11
In the hours before
Local storm report, May 12, 2:48 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG 10 E VILLE PLATTE 30.69N 92.11W
05/12/2004 ST. LANDRY LA BROADCAST MEDIA
PUBLIC REPORT OF A SHED THROWN ONTO THE ROOF OF A HOUSE,
DAMAGING THE HOUSE, IN THE GRAND PRAIRIE COMMUNITY.
&&
LGELocal storm report, May 12, 2:57 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
257 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 AM FLOOD LAKE CHARLES 30.21N 93.20W
05/12/2004 CALCASIEU LA LAW ENFORCEMENT
CALCASIEU PARISH 911 REPORTS NUMEROUS STREETS AROUND THE
OPELOUSAS STREET/INTERSTATE 10 INTERCHANGE IN NORTH LAKE
CHARLES FLOODED AND IMPASSABLE. ALSO REPORTS HIGH WATER
AROUND KIRKMAN AND BELDEN STREETS.
0255 AM FLOOD GILLIS 30.37N 93.20W
05/12/2004 CALCASIEU LA LAW ENFORCEMENT
CALCASIEU PARISH 911 REPORTS NORTH PERKINS FERRY ROAD
CLOSED DUE TO HIGH WATER.
&&
LGELocal storm report, May 12, 3:37 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 AM FLOOD 3 E LAKE CHARLES 30.21N 93.15W
05/12/2004 CALCASIEU LA PUBLIC
PUBLIC REPORT OF HIGH WATER ON MC COWN ROAD AND OTHER
NEARBY ROADS IN THE CHLOE COMMUNITY. ALSO REPORTED A
LARGE SECTION OF TELEPHONE POLE IN THE ROAD ON MC COWN
ROAD.
&&
LGELocal storm report, May 12, 4:39 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM FLOOD HATHAWAY 30.35N 92.67W
05/12/2004 JEFFERSON DAVIS LA PUBLIC
PUBLIC REPORT OF WATER IN HOMES IN THE HATHAWAY AREA.
WATER ALSO REPORTED IN HATHAWAY HIGH SCHOOL. PINE ISLAND
ROAD IN HATHAWAY AS WELL AS GRAND MARIE ROAD NORTH OF
JENNINGS REPORTED UNDER WATER.
&&
LGELocal storm report, May 12, 5:22 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 AM FLOOD MOSS BLUFF 30.30N 93.20W
05/12/2004 CALCASIEU LA PUBLIC
PUBLIC REPORT OF IMPASSABLE ROADS NEAR MOSS BLUFF ALONG
PARK ROAD BETWEEN WAINWOOD AND PINE CONE ROADS.
&&
LGESpecial weather statement, May 12, 6:08 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 608 AM CDT WED MAY 12 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 122100- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 608 AM CDT WED MAY 12 2004 ...WET AND STORMY PATTERN TO LAST INTO THE WEEKEND... HIGH PRESSURE OVER THE EAST COAST WILL CONTINUE TO HOLD A VIGOROUS UPPER AIR TROUGH OVER THE WESTERN STATES. THIS COMBINATION WILL ACT WITH A LOW PRESSURE SYSTEM OVER THE PLAINS TO PUMP GULF MOISTURE INTO THE REGION OVER THE NEXT SEVERAL DAYS. THE RESULT WILL BE PERIODS OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL OVER THE REMAINDER OF THE WEEK AND INTO THIS WEEKEND. HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA FROM THE EAST EARLY NEXT WEEK...BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION. DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY. 11
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:54 PM CDT | Flash Flood Warning | LCH | Calcasieu | 2 hr |
| May 11, 10:28 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 17 min |
| May 11, 10:33 PM CDT | Tornado Warning | LCH | Jefferson Davis | 27 min |
| May 11, 10:58 PM CDT | Tornado Warning | LCH | Cameron, Jefferson Davis | 32 min |
| May 11, 11:14 PM CDT | Severe Thunderstorm Warning | LCH | Acadia | 61 min |
| May 11, 11:51 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Landry | 39 min |
| May 12, 1:00 AM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 12, 2:40 AM CDT | Flash Flood Warning | LCH | Jefferson Davis | 3 hr |
| May 12, 4:20 AM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 12, 5:47 AM CDT | Flash Flood Warning | LCH | Jefferson Davis | 2 hr |
| May 12, 7:15 AM CDT | Flash Flood Warning | LCH | Calcasieu | 4 hr |
| May 12, 8:15 AM CDT | Flash Flood Warning | LCH | Rapides | 3 hr |
| May 12, 8:30 AM CDT | Flash Flood Warning | LCH | Avoyelles | 3 hr |
| May 12, 8:46 AM CDT | Flash Flood Warning | LCH | Vernon | 3 hr |
| May 12, 1:39 PM CDT | Severe Thunderstorm Warning | LCH | Saint Landry | 36 min |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 30 min |
| May 12, 4:31 PM CDT | Flash Flood Warning | LCH | Saint Martin | 3 hr |
| May 12, 4:43 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.